Louisiana, 2015

Flash Flooding and Damaging Wind in Louisiana, April 14, 2015

April 14, 2015 · NWS LIX · 11 events in 9 counties and zones

A stationary front over southeast Louisiana provided the focus for the development of several rounds of thunderstorms over southeast Louisiana and southern Mississippi. Torrential rain produced several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front over southeast Louisiana provided the focus for the development of several rounds of thunderstorms over southeast Louisiana and southern Mississippi. Torrential rain produced several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 14, 7:00 AM CST, 45 minutes earlier.

Area forecast discussion, Apr 14, 7:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 AM CDT TUE APR 14 2015

...SOUNDING DISCUSSION...
AS HAS BEEN THE CASE WITH THE AIRMASS THIS WEEK... THE SOUNDING
THIS MORNING DEPICTS ANOTHER VERY MOIST AND UNSTABLE AIRMASS. CAPE
IS HIGH WITH MIXED LAYER AT 3000 J/KG AND MID LEVEL LAPSE RATES
ARE STEEP AT 6.5 C/KM. NOT MUCH SHEAR THOUGH WITH SOUTHWESTERLY
WINDS THROUGHOUT THE PROFILE. THE LOW LEVEL ENVIRONMENT IS
SATURATED TO 925 MB. PW IS 1.88 INCHES... WHICH LIKE YESTERDAY IS
ANOTHER RECORD MAX FOR TODAY IN THE SPC DAILY CLIMATOLOGY. STORMS
TODAY ARE AGAIN VERY EFFICIENT RAIN MAKERS.
KRAUTMANN

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT TUE APR 14 2015/

SHORT TERM...
IF YOU ARE LOOKING FOR A BREAK IN THE RAIN DO NOT HOLD YOUR
BREATH. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS ARE BEGINNINGTO
DEVELOP TO THE WEST JUST OUTSIDE OF OUR FORECAST AREA. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THROUGH THE
MORNING HOURS AND MOVE OVER THE FORECAST AREA. WITH PRECIPITATBLE
WATER VALUES STILL WELL ABOVE NORMAL...DEEP ONSHORE FLOW AND THE
INSTABILITY FORECAST TO BE AROUND TODAY...EXPECT SHOWERS AND
STORMS TO BE VERY EFFICIENT RAINFALL PRODUCERS. THE STORM
PREDICTION CENTER HIGHLIGHTS PORTIONS OF OUR AREA IN A MARGINAL
RISK FOR SEVERE WEATHER TODAY BUT THE MAIN ISSUE WILL BE THE HEAVY
RAINFALL...THATS NOT TO SAY THAT ONE OR TO STORMS MAY BE STRONG OR
EVEN SEVERE. THE WEATHER PREDICTION CENTER HAS SOUTHEAST LOUISIANA
AND THE MISSISSIPPI GULF COAST IN A SLIGHT RISK FOR EXCESSIVE
RAINFALL. THIS MEANS THAT HEAVY RAINFALL CAN BE EXPECTED IN THE
AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS POSSIBLE TODAY
OVER THE AREA ESPECIALLY IF YOU GET UNDER SOME OF THESE DEEPER
THUNDERSTORMS. HAVE NOT MADE ANY ADJUSTMENTS TO THE FLASH FLOOD
WATCH THE ONLY THING IS THAT IT MIGHT NEED TO BE EXTENDED BUT WILL
ALLOW DAY SHIFT TO SEE HOW CONVECTION EVOLVES TODAY AND WHERE THE
HEAVIEST RAINFALL OCCURS. HAVE NOT MADE MANY CHANGES IN THE SHORT
TERM. 13/MH

LONG TERM...
THIS ACTIVE WET PATTERN CONTINUES IN THE LONG RANGE. EXPECT
ANOTHER ROUND OF RAIN FOR WEDNESDAY AND THURSDAY. MODELS INDICATE
A PRETTY WET FRIDAY AS WELL...IT IS POSSIBLE THAT THE FLASH FLOOD
WATCH THATS IN PLACE TODAY COULD BE IN PLACE THROUGH FRIDAY IF YOU
TAKE MODELS AT FACE VALUE. THERE WILL BE HIGH RAIN CHANCES THROUGH
AT LEAST SATURDAY. BOTH GFS AND ECMWF SHOW THE UPPER LEVEL
TROUGH/LOW FINALLY MOVING OUT LATE THIS WEEKEND...UNTIL THEN RAIN
WILL BE IN THE FORECAST. HAVE CONTINUED THE BLENDED APPROACH FROM
LAST PACKAGE. DIURNAL TEMPERATURE TRENDS TO CONTINUE WITH NOT MUCH MORE
THAN 10-15 DEGREE SPREAD. COULD SEE A LITTLE COOLER OVERNIGHT LOWS BEGINNING
SUNDAY IN THE NORTH IF SOME DRYING WORKS IN AFTER THE UPPER LOW
PULLS OUT ON SUNDAY INTO MONDAY. 13/MH

AVIATION...
THE TAFS ARE GOING TO BE HIGHLY DEPENDENT ON CONVECTIVE
COVERAGE AND TRENDS THROUGH AT LEAST 00Z. SOME EARLY DEVELOPMENTS
ALREADY IN PROXIMITY TO KHUM AND A LARGER CLUSTER OF SHOWERS
APPROACHING KBTR...LIKELY TO BRING VARABLE CIG HEIGHTS AND VSBY THIS
MORNING THOSE LOCATIONS. HRRR MODEL BLOSSOMS PRECIPITATION OVER MUCH
OF THE AREA TO IMPACT ALL TERMINALS PRIOR TO 18Z. 24/RR

MARINE...
A PROLONGED PERIOD OF ONSHORE FLOW IS EXPECTED TO PREVAIL THROUGH
THE WEEKEND...GENERALLY AT LIGHT TO MODERATE LEVELS. A LONG FETCHED
SITUATION FROM THE YUCATAN CHANNEL GENERATES A DEEP SWELL TRAIN ON
FRIDAY THAT SHOULD BRING SEAS CLOSE TO 6 FEET IN THE OPEN
WATERS...WITH SOME 8 FOOT RANDOM WAVES IN THE OUTER WATERS THAT MAY
REQUIRE A SMALL CRAFT ADVISORY AT SOME POINT FRIDAY INTO SATURDAY.
24/RR

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...FLASH FLOOD WATCH.
			 MONITORING HEAVY RAINFALL/FLOODING POTENTIAL.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  65  77  66 /  80  40  60  40
BTR  77  66  79  67 /  80  40  60  40
ASD  78  67  79  68 /  80  40  60  40
MSY  78  68  79  69 /  80  40  60  40
GPT  77  69  77  70 /  70  40  60  40
PQL  79  68  79  69 /  70  40  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ040-046>050-
     056>070-072.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ080>082.

GM...NONE.
&&
Hazardous weather outlook, Apr 14, 4:53 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
553 AM CDT TUE APR 14 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-142300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
553 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL THIS MORNING AND EARLY AFTERNOON FOR MUCH OF THE
OUTLOOK AREA IS EXPECTED... WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
EARLY THIS EVENING FOR LOCATIONS GENERALLY SOUTH OF THE I-10 AND
I-12 CORRIDOR IN SOUTH MISSISSIPPI AND SOUTHERN LOUISIANA.

AREAS OF FOG THIS MORNING MAY REDUCE VISIBILITY TO AROUND ONE-
QUARTER MILE AT TIMES EARLY THIS MORNING.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS 45 TO NEAR 60 MPH FROM
THE STRONGEST STORMS MAINLY THIS MORNING. FREQUENT LIGHTNING AND
PERIODS OF TORRENTIAL RAINFALL WILL ALSO ACCOMPANY ANY STORMS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH MAY BE EXTENDED AND EXPANDED INTO THE LATTER
PART OF THE WEEK...DEPENDING ON THE AMOUNT OF RAINFALL THAT
OCCURS
TODAY. A HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP FRIDAY AND SATURDAY
DUE PRIMARILY TO HIGH SEAS IN EXCESS OF 7 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE REPORT ANY FLASH
FLOODING THAT MAY OCCUR PROMPTLY TO YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY MANAGEMENT AGENCY.

24/RR

In the hours before

Special weather statement, Apr 14, 4:41 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
541 AM CDT TUE APR 14 2015

LAZ034-036-037-040-046>048-050-058-071-072-141145-
ST. JOHN THE BAPTIST-WEST BATON ROUGE-ST. HELENA-IBERVILLE-POINTE
COUPEE-EAST FELICIANA-SOUTHERN TANGIPAHOA-ST. TAMMANY-EAST BATON
ROUGE-LIVINGSTON-NORTHERN TANGIPAHOA-
541 AM CDT TUE APR 14 2015

...STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL MOVING
NORTHEAST THROUGH THE RIVER PARISHES...

AT 539 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MARINGOUIN TO NEAR WALKER TO 10 MILES NORTHEAST
OF LAPLACE...AND MOVING NORTHEAST AT 25 MPH.

THE PRIMARY THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL AT
TIMES GREATLY REDUCING VISIBILITY DURING THE MORNING COMMUTE.
FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO ACCOMPANY THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...SLIDELL...HAMMOND...ZACHARY...BAKER...DENHAM SPRINGS...
COVINGTON...PORT ALLEN...PONCHATOULA...WALKER...PEARL RIVER...ABITA
SPRINGS...LIVINGSTON...INDEPENDENCE...MARINGOUIN...ALBANY...
SLAUGHTER...ROSEDALE...MADISONVILLE AND FOLSOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3073 9115 3071 9029 3037 8968 3026 8998
      3030 8999 3035 9006 3039 9020 3022 9041
      3016 9043 3018 9047 3029 9040 3034 9048
      3030 9056 3024 9059 3040 9087 3042 9163
TIME...MOT...LOC 1039Z 237DEG 23KT 3045 9151 3044 9081 3018 9034

24/RR
Special weather statement, Apr 14, 6:34 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
734 AM CDT TUE APR 14 2015

MSZ080-081-141315-
HANCOCK-HARRISON-
734 AM CDT TUE APR 14 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES...

AT 734 AM CDT...A STRONG THUNDERSTORM WAS NEAR WAVELAND...MOVING
NORTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...KILN AND
SHORELINE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3033 8918 3030 8929 3033 8929 3036 8928
      3036 8931 3037 8931 3037 8935 3033 8938
      3034 8934 3031 8933 3025 8942 3023 8942
      3020 8945 3021 8945 3050 8943 3044 8913
TIME...MOT...LOC 1234Z 192DEG 11KT 3026 8934

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, St. Tammany

When
April 14, 7:45 AM CST to 9:30 AM CST
Where
St. Tammany County, Slidell to 0.98 mi E of North Shore
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.270, -89.780

Water was reported across the northbound lanes of Airport Road in Slidell. One half foot of street flooding was reported in the Ozone Woods neighborhood. Grouse Street near Jay Street was flooded with 1 to 2 feet of water.

Flash Flood, Ascension

When
April 14, 7:45 AM CST to 9:30 AM CST
Where
Ascension County, 0.66 mi W of Aben to 2.48 mi NE of Donaldsonville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
30.101, -90.961

A COOP observer reported flooded roads on his school bus route in Donaldsonville, including one foot of water on St. Vincent Street.

Flash Flood, St. Charles

When
April 14, 8:34 AM CST to 10:00 AM CST
Where
St. Charles County, Luling to Boutte
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.930, -90.350

Emergency management reported numerous flooded and impassable streets in the Luling and St. Rose areas.

Flash Flood, St. John the Baptist

When
April 14, 8:34 AM CST to 10:00 AM CST
Where
St. John the Baptist County, La Place to 1.88 mi W of La Place
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.070, -90.480

Emergency Manager reported canals running high. Street flooding reported with a foot of water on Belle Terre Boulevard and Woodland Drive.

Flash Flood, Iberville

When
April 14, 9:56 AM CST to 11:00 AM CST
Where
Iberville County, 0.14 mi ESE of Laurel Ridge to 1.17 mi ENE of White Castle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.169, -91.118

A storm spotter observed stalled vehicles on Highway 1 due to water covered roadways.

Thunderstorm Wind, Terrebonne

When
April 14, 10:00 AM CST
Where
Terrebonne County, 2 mi SE of Houma
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.579, -90.697

The Emergency Manager reported a tree down on a house and power lines downed due to strong winds on the southeast side of Houma.

Flash Flood, Terrebonne

When
April 14, 10:06 AM CST to 11:00 AM CST
Where
Terrebonne County, 1.14 mi NNW of Presque Isle to 0.59 mi NNE of Houma
Cause
Heavy Rain
Reported by
Public
Coordinates
29.586, -90.654

Water was reported covering Natalie Drive in Houma.

Flash Flood, Jefferson

When
April 14, 10:25 AM CST to 11:30 AM CST
Where
Jefferson County, Harahan to 1.58 mi WSW of Harahan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.930, -90.200

Widespread street flooding was reported in Harahan. Some roads were reported impassible.

Flash Flood, Orleans

When
April 14, 10:45 AM CST to 12:00 PM CST
Where
Orleans County, Chef Menteur to 1.61 mi SSW of South Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.070, -89.800

Numerous flooded and impassable streets were reported in East New Orleans with several cars stalled in the flood waters.

Flash Flood, St. Tammany

When
April 14, 11:28 AM CST to 12:30 PM CST
Where
St. Tammany County, 2.5 mi ESE of Mandeville to 3.67 mi W of Lewisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.348, -90.050

Mandeville Police Department reported several streets were closed due to flood waters.

Flash Flood, Lafourche

When
April 14, 12:20 PM CST to 1:30 PM CST
Where
Lafourche County, Raceland to 1.01 mi SSE of Lewistown
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.730, -90.600

A 3 year old fell into a drainage canal and was swept away by a strong current due to flooding rains. The child's body was recovered about 75 yards downstream about 15 minutes later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lafourche2015-04-143MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563979, 563983, 563984, 563987, 563991, 563993, 563994, 563996, 563997, 564002, 564008.